Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS La Crosse, WI

June 15, 2018Jackson County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2018, 6:09 PM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2018, 6:09 PM CDT (23:09 UTC)
Expired
Jun 15, 2018, 7:00 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jackson County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:15 PM CDTTSTM WND DMG3 S Taylor, WITREE DOWN. TIME ESTIMATED FROM RADAR.
Jun 15, 6:20 PM CDTTSTM WND DMG3 Ese Taylor, WITREE DOWN NEAR COUNTY ROAD P AND COUNTY ROAD X INTERSECTION. TIME ESTIMATED FROM RADAR.
Jun 15, 6:20 PM CDTTSTM WND DMG3 Wsw Disco, WITREE DOWN NEAR COUNTY ROAD C AND LIEN ROAD INTERSECTION. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-509 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS53 KARX 152309
SVRARX
WIC053-081-160000-
/O.NEW.KARX.SV.W.0047.180615T2309Z-180616T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
609 PM CDT FRI JUN 15 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in west central Wisconsin...
  Northwestern Monroe County in west central Wisconsin...

* Until 700 PM CDT

* At 609 PM CDT, a severe thunderstorm was located near Blair, or 13
  miles southeast of Whitehall, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Black River Falls and Cataract around 635 PM CDT. 

Other locations impacted by this severe thunderstorm include
Franklin, Irving, Melrose, Taylor and Shamrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4407 9067 4407 9115 4425 9115 4425 9117
      4432 9116 4432 9068
TIME...MOT...LOC 2309Z 275DEG 35KT 4422 9113 

HAIL...0.88IN
WIND...60MPH
 
$$

Rieck
2 follow-up statements
002 
WWUS53 KARX 152333
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
633 PM CDT FRI JUN 15 2018

WIC053-081-160000-
/O.CON.KARX.SV.W.0047.000000T0000Z-180616T0000Z/
Jackson WI-Monroe WI-
633 PM CDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN JACKSON AND NORTHWESTERN MONROE COUNTIES...

At 633 PM CDT, a severe thunderstorm was located 7 miles south of
Black River Falls, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southwestern Jackson and northwestern Monroe Counties, including the
following locations: Franklin, Irving, Melrose, Taylor and Shamrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4407 9067 4407 9115 4425 9115 4425 9117
      4432 9116 4432 9068
TIME...MOT...LOC 2333Z 275DEG 35KT 4420 9080 

HAIL...0.88IN
WIND...60MPH
 
$$

Rieck
308 
WWUS53 KARX 152355
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
655 PM CDT FRI JUN 15 2018

WIC053-081-160004-
/O.EXP.KARX.SV.W.0047.000000T0000Z-180616T0000Z/
Jackson WI-Monroe WI-
655 PM CDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON AND
NORTHWESTERN MONROE COUNTIES WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, and was exiting the warned area. Therefore, the warning will 
be allowed to expire. However, strong thunderstorms are still 
possible through mid evening, with winds in excess of 40 mph, small 
hail, and heavy downpours.

LAT...LON 4407 9067 4407 9115 4425 9115 4425 9117
      4432 9116 4432 9068
TIME...MOT...LOC 2354Z 275DEG 35KT 4418 9053 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:52 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 3:52 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
352 PM CDT Fri Jun 15 2018

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Fri Jun 15 2018

At 3 PM, a mesoscale convective complex was moving through the
Twin Cities. This system was producing scattered showers and
storms across east-central, southeast, and south-central
Minnesota, and north-central Iowa. The HRRR and ARW have the best
handle on this precipitation. As the afternoon progresses, these
showers and storms will eventually build across Wabasha and Dodge
counties in southeast Minnesota and along and north of Interstate
94 in western Wisconsin late this afternoon and early evening. As
this convection builds and develops a cold pool, the HRRR pushes
it south toward Interstate 90. Considering the cap strength, this
seems a bit unrealistic, so trended the PoPs along and north of
Interstate 94. We will have to watch these storms for the
potential of an isolated severe storm. Damaging winds, hail, and
very heavy rain will be the main concerns.

As the low level jet increases the moisture transport into eastern
South Dakota, a mesoscale convective complex will develop. It will
then move northeast across southwest and central Minnesota. A few
of these storms may move through north-central Wisconsin. With
weak 2-6 km shear, any severe weather will likely be more
isolated than widespread. However, if a large enough cold pool
happens to develop, a squall line may develop with damaging winds
the main concern. Additional storms will be possible north of
Interstate 94 through the weekend.

With precipitable water values running between 1.5 and 2 inches
and warm cloud layer depths of 3.5 to 4 km through the weekend,
any storms that do develop will be capable of producing very heavy
rain.

On Saturday and Sunday afternoons, high temperatures will climb
to around 90 north of Interstate 90 and in the lower and mid 90s
across the remainder of the region. With these temperatures and
dew points around 70, afternoon and evening heat indices will
climb into the 90 to 105 degree range. Due to this, we have issued
a Heat Advisory from 1 PM Saturday through 7 PM Sunday. With
850 mb temperature anomalies around 2 standard deviations, there
may be a few record highs tied or broken. These records can be
found in the climate section below.

.LONG TERM...(Sunday night through Friday)
Issued at 350 PM CDT Fri Jun 15 2018

From Sunday night through Monday evening, a cold front will move
slowly southeast through the Upper Mississippi River Valley. Ahead
of this front ML CAPES will climb into the 1500 to 3000 J/kg.
However, the 0-3 and 0-6 km shear remains weak, so any severe
weather does happen to develop will be isolated in nature.

With precipitable water values running between 1.5 and 2 inches
and warm cloud layer depths of 3.5 to 4 km through the weekend,
any storms that do develop will be capable of producing very heavy
rain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Jun 15 2018

Currently watching some showers and storms across southwest and
south central Minnesota. This activity is associated with a MCV.
Many of the CAM models have this activity dissipating as at it
approaches our area. However, the 15.16z HRRR does move this
convection along and north of Interstate 90 this afternoon and
evening. This is due to the lift and precipitation associated with
this system cooling the cap. With 700 mb temperatures running
around 13C, confidence was not high enough to include them in the
TAFs at this time. We will continue to watch this activity and
update the TAFS as needed.

&&

.CLIMATE...
Issued at 350 PM CDT Fri Jun 15 2018

Here are some record highs for Saturday...

Austin MN 93F in 1987
Charles City IA 96F in 1933
Cresco IA 92F in 1946
Decorah IA 97F in 1910
La Crosse WI 94F in 1994
Mauston WI 92F in 2007
Medford WI 94F in 1898
Neillsville WI 94F in 1907
Prairie du Chien WI 96F in 1987
Rochester MN 99F in 1913
Sparta WI 95F in 1918
Winona MN 94F in 1987

Here are some record highs for Sunday...

Austin MN 93F in 1995
Charles City IA 95F in 1913
Cresco IA 92F in 1940
Decorah IA 98F in 1910
La Crosse WI 95F in 1995
Mauston WI 93F in 1918
Medford WI 93F in 1907
Neillsville WI 95F in 1910
Prairie du Chien WI 96F in 1987
Rochester MN 94F in 1933
Sparta WI 93F in 1934
Winona MN 97F in 1933

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for
     WIZ032>034-041>044-053>055-061.

MN...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for MNZ079-
     086>088-094>096.

IA...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for
     IAZ008>011-018-019-029-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
CLIMATE...Boyne
Hazardous weather outlook, Jun 15, 2:34 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
234 PM CDT Fri Jun 15 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-161000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
234 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into the evening, mainly north of
Interstate 90. A few storms could be strong to severe with large
hail, damaging winds, and heavy rainfall.

Heat indices of 90 to 100 this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat Advisory Saturday afternoon into Sunday evening.

Heat indices of 95 to 105 degrees during the afternoon hours
Saturday and Sunday.

Periodic thunderstorm chances through the weekend, mainly north
of Interstate 90. Heavy rain is likely with the storms, with the
potential for large hail and damaging winds.

There are additional storm chances Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed at times this weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-161000-
Taylor-Clark-
234 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into the evening. A few storms could
be strong to severe with large hail, damaging winds, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices of 90 to 100 degrees for the afternoon hours
Saturday and Sunday.

Periodic thunderstorm chances will continue Saturday through
Tuesday. The weekend storms will produce heavy rain, with the
potential for large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed at times this weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 15, 5:11 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             3 ESE DOUGLAS           44.09N 92.51W
06/15/2018  M0.75 INCH       OLMSTED            MN   BROADCAST MEDIA

&&

CA
Special weather statement, Jun 15, 5:23 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
523 PM CDT Fri Jun 15 2018

MNZ079-086>088-WIZ017-029-032>034-160000-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Medford, Neillsville, Alma, Arcadia, Whitehall,
and Black River Falls
523 PM CDT Fri Jun 15 2018

...Thunderstorms...A Few Strong Early This Evening...

Thunderstorms will track eastward across the area through 7 pm.
Frequent lightning and brief downpours will accompany the storms.
The stronger storms could produce hail from 1/2 to 3/4 inch.

When storms approach, seek shelter indoors.

Rieck
Local storm report, Jun 15, 5:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 E DOUGLAS             44.10N 92.49W
06/15/2018  E0.88 INCH       OLMSTED            MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&

CA
Local storm report, Jun 15, 5:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       3 ESE DOUGLAS           44.09N 92.51W
06/15/2018  M1.10 INCH       OLMSTED            MN   BROADCAST MEDIA

            THE DURATION OF THE HEAVY RAIN EVENT WAS 30
            MINUTES.

&&

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:28 AM CDTSpecial Weather StatementARXWood17 min
Jun 15, 3:39 AM CDTSevere Thunderstorm WarningARXJuneau51 min
Jun 15, 4:20 AM CDTSpecial Weather StatementARXClark, Taylor25 min
Jun 15, 5:38 AM CDTSevere Thunderstorm WarningARXClark52 min
Jun 15, 5:54 AM CDTAreal Flood AdvisoryARXAdams, Juneau104 min
Jun 15, 2:10 PM CDTHeat AdvisoryARXAdams, Buffalo, Crawford, Grant, Jackson, Juneau and 5 more53 hr
Jun 15, 5:48 PM CDTSevere Thunderstorm WarningARXTrempealeau42 min
Jun 15, 6:54 PM CDTSpecial Weather StatementARXJackson81 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.